Journal article:

    Samuel R. Buss.
    "Polynomial Size Proofs of the Propositional Pigeonhole Principle." 
    Journal of Symbolic Logic 52, no. 4 (1987) 916-927 .

    Download journal article:  searchable PDF or plain PDF

Abstract  Cook and Reckhow defined a propositional formulation of the pigeonhole principle.   This paper shows that there are Frege proofs of this propositional pigeonhole principle of polynomial size.  This together with a result of Haken gives another proof of Urquhart's theorem that Frege systems have an exponential speedup over resolution.  We also discuss connections to provability in theories of bounded arithmetic..  

Back to Sam Buss's publications page.